Browse

You are looking at 1 - 4 of 4 items for :

  • Patient Demographics x
  • Autoimmune disorders x
  • Anti-insulin antibodies x
  • All content x
Clear All
Open access

Agnieszka Łebkowska, Anna Krentowska, Agnieszka Adamska, Danuta Lipińska, Beata Piasecka, Otylia Kowal-Bielecka, Maria Górska, Robert K Semple, and Irina Kowalska

Summary

Type B insulin resistance syndrome (TBIR) is characterised by the rapid onset of severe insulin resistance due to circulating anti-insulin receptor antibodies (AIRAs). Widespread acanthosis nigricans is normally seen, and co-occurrence with other autoimmune diseases is common. We report a 27-year-old Caucasian man with psoriasis and connective tissue disease who presented with unexplained rapid weight loss, severe acanthosis nigricans, and hyperglycaemia punctuated by fasting hypoglycaemia. Severe insulin resistance was confirmed by hyperinsulinaemic euglycaemic clamping, and immunoprecipitation assay demonstrated AIRAs, confirming TBIR. Treatment with corticosteroids, metformin and hydroxychloroquine allowed withdrawal of insulin therapy, with stabilisation of glycaemia and diminished signs of insulin resistance; however, morning fasting hypoglycaemic episodes persisted. Over three years of follow-up, metabolic control remained satisfactory on a regimen of metformin, hydroxychloroquine and methotrexate; however, psoriatic arthritis developed. This case illustrates TBIR as a rare but severe form of acquired insulin resistance and describes an effective multidisciplinary approach to treatment.

Learning points:

  • We describe an unusual case of type B insulin resistance syndrome (TBIR) in association with mixed connective tissue disease and psoriasis.
  • Clinical evidence of severe insulin resistance was corroborated by euglycaemic hyperinsulinaemic clamp, and anti-insulin receptor autoantibodies were confirmed by immunoprecipitation assay.
  • Treatment with metformin, hydroxychloroquine and methotrexate ameliorated extreme insulin resistance.
Open access

A Veltroni, G Zambon, S Cingarlini, and M V Davì

Summary

Insulin autoimmune syndrome (IAS), a rare cause of autoimmune hyperinsulinaemic hypoglycaemia, is relatively well known in Japan. The incidence in Caucasians is less than one-fifth of that reported in Japanese people, but it is becoming increasingly recognised worldwide in non-Asians as well. Drugs containing sulphydryl groups are known to be associated with the disease in genetically predisposed individuals. Moreover, several recent reports showed a direct association between the onset of IAS and the consumption of dietary supplements containing alpha-lipoic acid (LA). Insulinoma remains the most prevalent cause of hypersulinaemic hypoglycaemia in Caucasians. Consequently, primary investigation in these patients is generally focused on localisation of the pancreatic tumour, often with invasive procedures followed by surgery. We described a case of an Italian woman presenting to us with severe recurrent hypoglycaemia associated with high insulin and C-peptide levels and no evidence of pancreatic lesions at imaging diagnostic procedures. She had taken LA until 2 weeks before hospitalisation. After an evaluation of her drug history, an autoimmune form of hypoglycaemia was suspected and the titre of insulin autoantibodies was found to be markedly elevated. This allowed us to diagnose LA-related IAS, thus preventing any unnecessary surgery and avoiding invasive diagnostic interventions.

Learning points:

  • IAS is a rare cause of hyperinsulinaemic hypoglycaemia that typically affects Asian population, but it has been increasingly recognised in Caucasian patients.
  • It should be considered among the differential diagnosis of hyperinsulinaemic hypoglycaemia to avoid unnecessary diagnostic investigations and surgery.
  • It should be suspected in the presence of very high serum insulin levels (100–10  000  μU/mL) associated with high C-peptide levels.
  • There is a strong association with administration of drugs containing sulphydryl groups included LA, a dietary supplement commonly used in Western countries to treat peripheral neuropathy.
Open access

D Cappellani, C Sardella, M C Campopiano, A Falorni, P Marchetti, and E Macchia

Summary

Insulin autoimmune syndrome (IAS), or Hirata disease, is a rare hypoglycaemic disorder caused by the presence of high titer of insulin autoantibodies (IAA) in patients without previous exposure to exogenous insulin. Even though its pathogenesis is not fully understood, striking evidences link IAS to previous exposure to sulphydryl-containing medications, like alpha-lipoic acid, a widely used nutritional supplement. Although challenging, a careful differential diagnosis from other causes of hyperinsulinaemic hypoglycaemia (such as insulinoma) is mandatory, since these conditions require different therapeutic approaches. In the present study, we report a 35-year-old woman originally from Sri Lanka who was referred to our University Hospital on suspicion of occult insulinoma. Her medical history was positive for endometriosis, treated with estroprogestins and alpha-lipoic acid. The latter supplement was begun 2 weeks before the first hypoglycaemic episode. Our tests confirmed the presence of hypoglycaemia associated with high insulin and C-peptide concentrations. When insulin concentrations were compared using different assays, the results were significantly different. Moreover, insulin values significantly decreased after precipitation with polyethylene glycol. An assay for IAA proved positive (530 U/mL). A genetic analysis revealed the presence of HLA-DRB1*04,15, an immunogenetic determinant associated with IAS. On the basis of clinical data we avoided a first-line approach with immunosuppressive treatments, and the patient was advised to modify her diet, with the introduction of frequent low-caloric meals. During follow-up evaluations, glucose levels (registered trough a flash glucose monitoring system) resulted progressively more stable. IAA titer progressively decreased, being undetectable by the fifteenth month, thus indicating the remission of the IAS.

Learning points:

  • Insulin autoimmune syndrome (IAS) is a rare cause of hyperinsulinaemic hypoglycaemia, whose prevalence is higher in East Asian populations due to the higher prevalence of specific immunogenetic determinants. Nevertheless, an increasing number of IAS cases is being reported worldwide, due to the wide diffusion of medications such as alpha-lipoic acid.
  • Differential diagnosis of IAS from other causes of hyperinsulinemic hypoglycaemia is challenging. Even though many tests can be suggestive of IAS, the gold standard remains the detection of IAAs, despite that dedicated commercial kits are not widely available.
  • The therapeutic approach to IAS is problematic. As a matter of fact IAS is often a self-remitting disease, but sometimes needs aggressive immunosuppression. The benefits and risks of any therapeutic choice should be carefully weighted and tailored on the single patient.
Open access

Nishant Raizada, S H Rahaman, D Kandasamy, and V P Jyotsna

Summary

Insulin autoimmune syndrome (IAS) is a rare cause of hyperinsulinemic hypoglycaemia, which is known to occur in association with the use of sulfhydryl-containing drugs and autoimmune disorders. We describe a patient with hitherto an unreported association of IAS with ankylosing spondylitis. We have also performed and described a simplified method of polyethylene glycol (PEG) precipitation of an insulin bound antibody in the serum.

Learning points

  • IAS should be considered in differential diagnosis of endogenous hyperinsulinemic hypoglycaemia.
  • Ankylosing spondylitis can be associated with IAS apart from several other autoimmune diseases.
  • Very high serum insulin levels (100–10 000 μU/ml) are frequently seen in IAS.
  • When faced with very high serum insulin before suspecting insulinoma, it is advisable that PEG precipitation of serum be done to identify antibody bound insulin.
  • A clinical suspicion of IAS can avoid expensive imaging and unnecessary surgery in affected patients.